However, there were no warning bells that the medication prescribed was instead baclofen, a muscle relaxant drug used to treat muscle spasms caused by conditions such as multiple sclerosis.
An innocent but deadly mistakeWhen eight-year-old Andrew went to bed on 12 March last year, after his usual dose of medication, little did his family know that would be the last time doing so. When his dad went to wake him in the morning, he found the boy dead.
"They did let us know that there was no amount of intervention that could have saved him. He had been gone for several hours by the time we found him," Andrew's mom, Melissa Sheldrick. However, that was just a reflection of how little they knew at the time.
It was not until late July that they received the coroner’s report, which concluded that Andrew had not taken tryptophan, but baclofen. What was more shocking is that the report concluded that the amount of baclofen in Andrew’s system was thrice the LD50 limit – LD50 is described as the dose that would be lethal for 50% of adults. It was concluded that the compounding pharmacy in Mississauga had made a lethal mistake and substituted one drug for the other.
A compounding pharmacy is one that prepares personalised medications for patients by mixing individual ingredients together in the exact strength and dosage form required by the patient.
A lethal dosageThe coroner’s report also stated that "analysis of the tryptophan medication that Andrew was prescribed for parasomnia from a compounding pharmacy revealed that it contained approximately 135 mg/ml of Baclofen and no trace of tryptophan. This would be consistent with the pharmacy mixing the amount of powder that would generate 150 mg/ml concentration of tryptophan, but substituting baclofen powder."
Despite the wrong medication being issued, Andrew’s mother said that neither themselves, nor Andrew noticed any irregularities with the medication, saying that, "the liquid that was in the bottle, it looked the same as Andrew's medication, and he didn't say that it tasted any different.”
When Andrew was first diagnosed with the sleep disorder, his parents consulted a sleep specialist, who prescribed tryptophan. However, Andrew had trouble swallowing pills, and thus they procured a liquid dose from Floradale Medical Pharmacy.
Lack of transparency and accountabilityCiting a lack of lack of information and accountability, the family has since lobbied for mandatory medication error reporting for greater transparency.
An analysis of multiple medication error studies across Southeast Asia has concluded that amongst all cases, more than 20% resulted in moderate outcomes, and one in 28 of all medication errors resulted in a severe prognosis.
Generally, the types of medication errors are prescribing errors, preparation errors, transcribing errors, reconciliation errors, omission errors, incorrect timing, wrong drugs, incorrect administration techniques, and wrong dose forms.
It can be said that in Andrew’s case, it was a combination of a preparation error, coupled with a wrong drug dispensed.
Preventing the root cause of errorsAccording to the same report from SEA, it was stated that such errors are a combinations of staff shortages, higher workload, healthcare professional (HCP) distractions, incorrect interpretation of prescription chart, a lack of knowledge, and a lack of experience. It is hoped that should these errors be countered, that hopefully, such preventable errors can be reduced.
Some suggestions are also provided. With greater educating of patients and staff, such cases can be reduced. Also, as in Andrew’s case, it is probable that a double-checking by different pharmacists and/or nurses can be implemented to prevent the wrongful prescription of drugs. To prevent erroneous dispensing, appropriate labelling by manufacturers and pharmacists should be the norm.
In a time where HCPs are facing a drastic labour shortage, it is paramount that employment efforts be boosted, in addition to adopting new technologies to prevent such mistakes, which can potentially be deadly. MIMS
Medical errors: Negligence leads to patient mix-up
Pharmacists play crucial role in reducing medication errors
Death by medical error: adding context to scary headlines